oh this is typical of doctor that has not read done his homework. I have been on Plaquenil since about 1982. Every 6 months i go see my ophthalmologist. This is not your regular eye person you see for glasses. He is Medical Doctor who specialized in the eyes and does surgeries on the eye.
I would recommend this to you....get ophthalmologist and talk it over with him. They can give you all the facts plus know your history. If they say look as long as you come see us every 6 months, which i have done now for over 30 years! Than opt to try them and see if they help. One good thing about it vs the other drugs people mention they do not upset your intestinal tract.
Peppermint tea might be helpful...i use to drink it all the time till i found out i have GERD...than it can make that worse. If you need to take antacid pills for stomach or esophagus issues odds are you have GERD...but a little should not hurt, i would think. I use to drink it all the time till i got GERD but i still have some sleepy time which has small part of it as peppermint.
I also have fibro and do not take that drug for restless legs.. i had it but just did not help much. My rule is try to stay off as many drugs as possibly. I will try suggested drug such as lyrica...it did not work first time i tried it. I tried it again in year and it has helped ever since. Plaquenil just seems to keep more infections, rashes, etc away. It does not help with pain at all nor did i expect it too by how it was explain to me. yes i still get sun rashes and sores take forever but better than with out..which i did go off it for 6 months once to just see if there was difference.
i also have intestinal issues when i flare...bad cramping where i pass out. I must carry anti diarrhea med with me no matter where i go...even out walking dogs. Only thing that has stopped cramping for me is vicodin. I think for 3 reasons...stops pain, slows intestines down from cramping and has relaxing quality to it.
I tried all the anti spasm pills out there..if new one comes out i usually will give it a go but none seem to really help me...and since i am on the floor for hours if i do not take vicodin...i usually get just so tired and in so much pain that just not worth waiting another half hour see if it going to finally work. I have to be on floor because i pass out if not...and even sometimes down there due to pain from cramping it is that bad...sure you understand.
That is another main reason i try to stay off as many drugs...many upset your intestinal track especially when you start mixing them...and just makes me have flares even more often so not worth it.
Baths can really help with epsom salt....which has some natural qualities you can read on package/ I found it helps greatly with fibro pain...nice hot bath with it and bubbles of course...candle and great book...just really helps when fibro pain is out of control...can keep it at bay for about 2/3 hours after you get out. I am on pain patch as well...which with out...well i been with out it and end up crying i hurt so bad and i handle pain at good level.
One thing my eye doc said also i think was wise is he never allowed me to get contacts once i had to wear glasses part time. He had me watch till our next appt the people who wore contacts and see how many did not wear them due to infections or just irate their eyes. He said with dry eyes you will have even more issues come up from them so just is not worth the risk. What we have to remember as SLE people when we get infections they just tend to hang on for ever with us.
If you like to talk more about intestinal flares...not all SLE people do that...i be more than happy. ..also..hope you get bone scan soon for taking so much pred pills. I do my best not to take them when in my late 20's discovered i had bone density of 50 something old woman.
Also pred pills affected my eyes. I actually think pred are seriously more dangerous drug than plaquenil...but like I said ..go to Eye MD and talk it over with him. My assured me...he even said he give me his 2nd child if he ever let it permanently affect my eyes. hope it all goes smoother soon, sis